Jan 21, 2002
Hello DR, I have been diagnosed with aids and have been having pain in all of my teeth. It comes and goes, and feels like my nerves are throbbing. Yes i plan on seeing a dentist, but wanted to know if you had any ideas????? Btw..My last counts were cd4's 700 and Viral load 4000...and just so there's no confusion to the readers, I was diagnosed with 12 cd4's and viral load was 160,000. Thanks Doc Woman in pain
Response from Dr. Reznik
There are several reasons, which may explain why you are experiencing pain in your teeth. The two most obvious are rapidly advancing dental decay and rapidly progressive chronic adult periodontitis.
Rapidly advancing dental decay was first described by people living with HIV/AIDS as "brittle teeth syndrome". For the most part, these reports came from people who regularly accessed dental care and did not have a significant problem with dental caries prior to initiating HAART. Whereas we still are unsure as to the cause of this finding, many believe it is not a result of the medications, but rather due to changes in the quantity and quality of saliva. Many antiretrovirals list xerostomia (dry mouth) as potential side effect. One way to address this concern is to visit your dentist on a regular basis and begin using prescription-strength home fluorides such as Prevident 5000 Plus.
Rapidly progressing periodontal disease is another oral health finding we see often in those living with HIV/AIDS. Again, science has failed to identify the causative factors, but we do have the means of addressing this problem once identified. Even if this is the case and you visit the dentist for regular preventive care, if there has been significant bone loss, you may be subjected to increased sensitivity to hot and cold as root surfaces of the teeth may be exposed. We address this problem by applying fluoride varnishes in office and sending our clients home with prescription fluorides which will help block off the tubules that allow cold and hot to approach the vital portions of your teeth.
I hope this answer helps!
Is one Dose of Diflucan enough for THRUSH.?
Should I Be Tested?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.